Heavy Rain, Magoffin
- When
- May 19, 2:55 PM EST
- Where
- Magoffin County, Mashfork
- Reported by
- Law Enforcement
- Coordinates
- 37.770, -83.000
A tree and debris were brought down onto Hwy 2020 at Mashfork due to heavy rainfall.
Isolated strong thunderstorms caused isolated incidences of flooding and a landslide on May 19, 2013 in Johnson and Magoffin counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated strong thunderstorms caused isolated incidences of flooding and a landslide on May 19, 2013 in Johnson and Magoffin counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 19, 2:10 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 310 PM EDT SUN MAY 19 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 310 PM EDT SUN MAY 19 2013 MID/UPPER LOW OVER NORTHEAST KY WILL CONTINUE TO PULL AWAY WITH UPPER RIDGING BUILDING INTO THE AREA FOR MONDAY. AN UPPER LEVEL LOCAL SPEED MAXIMUM ON THE SOUTHERN SIDE OF THE LOW HAS HELPED SUPPORT THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN PART OF THE FORECAST AREA TODAY. SPEED MAX IS FORECAST TO WEAKEN AND MOVE AWAY FROM THE AREA. THIS COMBINED WITH LOSS OF DAYTIME HEATING SHOULD RESULT IN A QUICK DECREASE IN CONVECTION THIS EVENING. THIS IS SUPPORTED BY THE 12Z NAM AND LATEST HRRR. THE HRRR DOES HAVE SOME CONVECTION LINGERING TO AT LEAST MIDNIGHT...AND WILL KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE SOUTHEAST THROUGH THIS TIME. FOG WILL DEVELOP AGAIN TONIGHT...WITH LOCALLY DENSE FOG ESPECIALLY IN AREAS WHERE RAIN FELL TODAY. WITH UPPER RIDGING OVER THE AREA ON MONDAY EXPECT CONVECTION TO BE LESS ORGANIZED...EVEN THOUGH LOW LEVEL LAPSE RATES AND SURFACE BASED INSTABILITY WILL BE GREATER THAN TODAY. WHILE THERE WILL NOT BE ANY UPPER FORCING LIKE TODAY THERE WILL BE NUMEROUS BOUNDARIES LEFT FROM TODAYS CONVECTION...SO WILL GO WITH SLIGHT CHANCE TO CHANCE PROBABILITIES OVER ALL BUT THE FAR WESTERN TIER OF COUNTIES FOR MONDAY. EXPECT ANY CONVECTION ON MONDAY TO AGAIN QUICKLY DISSIPATE DURING THE EVENING. WITH SHORT RANGE SOIL MOISTURE AND DROUGHT INDICES SHOWING WETTER THAN NORMAL CONDITIONS IN THE FORECAST AREA WILL CONTINUE TO DISREGARD THE GFS MOS HIGH TEMPERATURES OF 90 DEGREES FOR MONDAY. WILL GO MOSTLY WITH MIDDLE 80S. RECORD HIGHS FOR MONDAY ARE 85 IN 1987 AT JKL AND 88 IN 1962 AT LOZ. WILL ALSO LEAN TOWARDS THE NAM MOS PROBABILITY OF RAIN CHANCE GUIDANCE WHICH KEEPS LOW CHANCES FOR TONIGHT AND MONDAY NIGHT...WITH BEST CHANCE FOR MONDAY. THIS IS THE COMPLETE OPPOSITE OF THE GFS MOS GUIDANCE WHICH PLACES LOW PROBABILITIES ON MONDAY WITH THE BEST CHANCES TONIGHT AND MONDAY NIGHT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 310 PM EDT SUN MAY 19 2013 THE EXTENDED FORECAST BEGINS WITH A RIDGE OVER THE EAST COAST AND A SERIES OF MID LEVEL DISTURBANCES PRESSING EAST ALONG THE NRN CONUS BORDER. A WAVE IN THE ERN PLAINS HAS SOUTHERLY FLOW AT THE SFC WHICH WILL BRING GULF MOISTURE INTO ERN KY. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR WITHOUT MUCH ORGANIZATION AS THE SFC LOW TAKES FORM AND MOVES INTO THE WRN GREAT LAKES. BY WED THE COLD FRONT WILL MOVE INTO WRN KY AS THE MID LEVEL OPENS INTO A WAVE AS IT PUSHES OVER THE ERN RIDGE. WED NIGHT WILL SEE A SERIES OF WAVES CYCLE AROUND THE SRN EDGE OF THE 50H DISTURBANCE WITH SCATTERED AREAS OF PCPN REFLECTED AT THE SFC. BY EARLY FRI MORNING THE UPPER PATTERN HAS CHANGED TO A PLAINS RIDGE AND COASTAL TROFS. SFC HIGH PRESSURE WILL DROP FROM THE NRN PLAINS AND BRING A PERIOD OF DRY WEATHER. THAT WILL LAST THRU THE WEEKEND AS THE SFC HIGH DRIFTS TOWARD THE EAST COAST WITH THE UPPER PATTERN BECOMING MORE PROGRESSIVE. FOR SENSIBLE WEATHER THE SOUTHERLY FLOW FROM THE GULF ON TUE WILL BRING SCATTERED PCPN ALONG WITH TEMPS INTO THE MID 80S. THIS PATTERN WILL CONTINUE THRU WED WITH OVERNIGHT LOWS RESTRICTED TO THE MID 60S DUE TO HIGH DWPTS AND CLOUDS. THEN ON THU THE FIRST COLD FRONT WILL CROSS ERN KY WITH SCATTERED STORMS AND COOLER TEMPS AS HIGHS ONLY REACH THE UPPER 70S AND LOWS THU NIGHT DROP TO AROUND 60. WITH THE SECOND SURGE OF COLD AIR FOLLOWING ON FRI LOOK FOR HIGHS IN THE MID 70S AND CLEARING LATE FRI WILL ALLOW OVERNIGHT LOWS TO DROP TO THE MID 50S. THE COOL AIR WILL KEEP SAT HIGHS IN THE LOWER 70S IN SPITE OF A REDUCTION IN CLOUDS EARLY AS THE DAYTIME MIXING WILL HELP INCREASE CLOUD COVER TO COMPLEMENT THE COOLER NORTH WINDS. AS THE DRIER AIR MOVES INTO ERN KY ON SUN THE WINDS WILL DIMINISH WITH THE HIGH PRESSURE CROSSING TO OUR NORTH AND THE SUN WILL BEGIN THE HEATING TO PUSH HIGHS BACK INTO THE MID 70S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 138 PM EDT SUN MAY 19 2013 UPPER LEVEL LOW PRESSURE OVER NE KY IS BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA...WITH THE THUNDERSTORMS MOST NUMEROUS OVER SOUTHERN PARTS OF THE FORECAST AREA. AT TAF ISSUANCE TIME SHOWERS AND THUNDERSTORMS ARE ABOUT TO END AT LOZ AND SME...BUT MVFR FOG AND CEILINGS WILL PERSIST UNTIL 19Z AT THESE LOCATIONS. THUNDERSTORMS ARE MORE ISOLATED FURTHER NORTH...WITH MAINLY ISOLATED SHOWERS FROM JKL NORTH. OUTSIDE OF SHOWERS AND THUNDERSTORMS VFR CONDITIONS WILL PREVAIL INTO THE EVENING HOURS. FOG AND LOW CLOUD IS EXPECTED TO DEVELOP TONIGHT...ESPECIALLY IN AREAS THAT RECEIVED RAIN TODAY. EXPECT IFR TO LOW IFR CONDITIONS BY EARLY MONDAY MORNING...IMPROVING TO VFR BY MONDAY AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SBH LONG TERM...DUSTY AVIATION...SBH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1208 PM EDT SUN MAY 19 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201915- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1208 PM EDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE...WITH POOR DRAINAGE AREAS POSSIBLY SEEING SOME TEMPORARY MINOR FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING. MINOR FLOODING OF LOW LYING AREAS MAY OCCUR AT LOCATIONS THAT SEE REPEATED ROUNDS OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SBH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 256 PM EDT SUN MAY 19 2013 KYZ068-069-080-191930- ROCKCASTLE-LAUREL-JACKSON- 256 PM EDT SUN MAY 19 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT SUNDAY AFTERNOON... WESTERN JACKSON... SOUTHEASTERN ROCKCASTLE AND NORTHERN LAUREL. AT 255 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIVINGSTON...OR 9 MILES SOUTHEAST OF MOUNT VERNON...NEARLY STATIONARY. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
The Jackson,KY radar (KJKL), 34 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
A tree and debris were brought down onto Hwy 2020 at Mashfork due to heavy rainfall.
Kentucky Route 1750 was closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444223, 444222.